CaltechAUTHORS
  A Caltech Library Service

Canonical Variables for General Relativity

Arnowitt, R. and Deser, S. and Misner, C. W. (1960) Canonical Variables for General Relativity. Physical Review, 117 (6). pp. 1595-1602. ISSN 0031-899X. http://resolver.caltech.edu/CaltechAUTHORS:20180724-143009237

[img] PDF - Published Version
See Usage Policy.

767Kb

Use this Persistent URL to link to this item: http://resolver.caltech.edu/CaltechAUTHORS:20180724-143009237

Abstract

The general theory of relativity is cast into normal Hamiltonian form in terms of two pairs of independent conjugate field variables. These variables are explicitly exhibited and obey ordinary Poisson bracket relations. This form is reached by imposing a simple set of coordinate conditions. It is shown that those functionals of the metric used as invariant coordinates do not appear explicitly in the Hamiltonian and momentum densities, so that the standard differential conservation laws hold. The bearing of these results on the quantization problem is discussed.


Item Type:Article
Related URLs:
URLURL TypeDescription
https://doi.org/10.1103/physrev.117.1595DOIArticle
ORCID:
AuthorORCID
Deser, S.0000-0001-9285-9434
Additional Information:© 1960 American Physical Society. (Received October 12, 1959) Supported in part by a National Science Foundation Research Grant.
Funders:
Funding AgencyGrant Number
NSFUNSPECIFIED
Alfred P. Sloan FoundationUNSPECIFIED
Record Number:CaltechAUTHORS:20180724-143009237
Persistent URL:http://resolver.caltech.edu/CaltechAUTHORS:20180724-143009237
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:88200
Collection:CaltechAUTHORS
Deposited By: George Porter
Deposited On:24 Jul 2018 21:46
Last Modified:24 Jul 2018 21:46

Repository Staff Only: item control page